Alert archive / Kansas / Heat Advisories in 2011

Heat Advisory 6, NWS Wichita, KS

August 6, 20116 counties in Kansas

NWS Wichita, KS issued this heat advisory at Aug 6, 2011, 3:42 PM CDT for 6 counties in Kansas. It took effect at Aug 7, 2011, 12:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 6, 2011, 3:42 PM CDT (20:42 UTC)
In effect from
Aug 7, 2011, 12:00 PM CDT
Expired
Aug 7, 2011, 8:00 PM CDT
In force
8 hr
Issued by
NWS Wichita, KS

Counties Chase County, KS, Ellsworth County, KS, Marion County, KS, McPherson County, KS, Rice County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 92 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 8.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2011-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2011-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-473 J/kg
Mixed-layer LCL
2200 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this heat advisory went out at Aug 6, 3:33 PM CDT, 9 minutes earlier.

Area forecast discussion, Aug 6, 3:33 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
333 PM CDT SAT AUG 6 2011

.DISCUSSION...
FORECAST CONCERNS...SURFACE FRONTAL BOUNDARY POSITION THRU THE
WEEKEND AND PRECIP/CONVECTIVE CHANCES THRU MUCH OF THE FORECAST.

TONIGHT:
WATER VAPOR IMAGERY INDICATES A MOISTURE CHANNEL EXTENDING FROM
SOUTHERN NM ACROSS EASTERN KS INTO NORTHERN MO. FROM THE CONVECTION
THAT MOVED THROUGH THE AREA THIS MORNING...MULTIPLE BOUNDARIES ARE
IN PLACE ACROSS THE AREA. HIT AND MISS THUNDERSTORMS ARE POSSIBLE
ABOUT ANYWHERE THIS EVENING AND INTO THE OVERNIGHT HOURS. BEST
CHANCES HOWEVER SHOULD BE SOUTH AND EAST OF AN ARKANSAS CITY TO
CHANUTE LINE...THEN IN CENTRAL KANSAS WHERE STORMS IN WESTERN NE
COULD BACK BUILD SOUTHWARD INTO OUR AREA.

SUNDAY AND MONDAY:
SUNDAY AND MONDAY SHOULD BE THE LAST 2 DAYS OF OPPRESSIVE HEAT
ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS FOR A FEW DAYS AT LEAST.
SURFACE LOW OVER WESTERN KANSAS WITH A BOUNDARY EXTENDING EASTWARD
ALONG A HUTCHINSON TO IOLA LINE. SOUTH OF THE BOUNDARY OVERNIGHT
LOWS WILL ONLY GET INTO THE MID TO UPPER 70S THEN WITH HIGHS IN THE
100 TO 105 DEGREE RANGE. WILL CONTINUE THE EXCESSIVE HEAT WARNING
THROUGH MONDAY ACROSS PARTS OF SOUTH CENTRAL ANS SOUTHEAST KANSAS.
THE HEAT ADVISORY FOR PARTS OF CENTRAL KANSAS WILL EXTEND INTO
SUNDAY BUT MONDAY SHOULD BE BELOW ADVISORY LEVEL. CONVECTION IS
EXPECTED TO BE BETTER ORGANIZED BEGINNING SUNDAY EVENING AND INTO
MONDAY AS A SHORTWAVE TROF DROP THRU THE DEVELOPING NORTHWEST UPPER
FLOW REGIME ACROSS THE PLAINS AND MIDWEST. INCREASING WESTERLIES
ALOFT WILL COMBINE WITH THE PRE-EXISTING MODERATE TO STRONG
INSTABILITY AND RESULT IN A RISK FOR SEVERE STORMS ALONG THE SURFACE
FRONT...WHICH SHOULD GRADUALLY SAG SOUTH ACROSS THE AREA FROM SUNDAY
INTO MONDAY.

TUESDAY THROUGH SATURDAY:
LARGE UPPER LEVEL LOW PRESSURE SYSTEM REMAINS NEARLY STATIONARY IN
THE VICINITY OF HUDSON BAY WITH A TROF DOMINATING THE EASTERN U.S.
THROUGH THIS TIME PERIOD. A COUPLE OF STORM SYSTEMS ARE EXPECTED TO
MOVE OUT OF SOUTH CENTRAL CANADA AND AROUND THE UPPER LOW INTO THE
NORTHEAST U.S. THE TRAILING FRONT FROM THESE SYSTEMS SHOULD MOVE
THROUGH OUR FORECAST AREA AND AS FAR SOUTH AS TO NEAR THE RED RIVER
WHERE THEY WILL MEANDER THEN DRIFT BACK TO THE NORTH AND WEAKEN
UNTIL THE NEXT SYSTEM MOVES THROUGH. ALONG AND NORTH OF THESE
BOUNDARIES WILL BE THE FOCAL POINT FOR SCATTERED MAINLY EVENING AND
OVERNIGHT SHOWERS AND THUNDERSTORMS. IN ADDITION THE TROF WILL CAUSE
THE UPPER RIDGE TO RETROGRADE TO OUR SOUTH AND WEST RESULTING IN
MORE SEASONAL TEMPERATURES FOR OUR AREA.

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
SHOWERS AND ISOLATED THUNDERSTORMS HAVE MOVED OUT OF SOUTHEAST
KANSAS WITH VFR CONDITIONS AT ALL TAF SITES. HOWEVER...OUTFLOW
FROM THE EARLIER STORMS HAVE SETUP A BOUNDARY THAT EXTENDS FROM
NEAR PONCA CITY TO NEAR PITTSBURG. SCATTERED STORMS WILL CONTINUE
TO DEVELOP ON THIS BOUNDARY THIS AFTERNOON BUT THINK THEY WILL
STAY SOUTH OF THE KICT AND KCNU TAF SITES. TOWARD 02Z THE BOUNDARY
SHOULD LIFT NORTH INTO SOUTH CENTRAL KANSAS WITH CHANCES OF
THUNDERSTORMS POSSIBLE MOST AREAS AFTER THAT TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    76 103  76 103 /  20  20  30  20
HUTCHINSON      74 102  74 101 /  20  20  40  30
NEWTON          75 102  74 101 /  20  20  40  30
ELDORADO        75 103  74 101 /  20  20  40  30
WINFIELD-KWLD   77 105  78 105 /  30  20  20  20
RUSSELL         72  97  70  92 /  30  30  40  30
GREAT BEND      73 100  71  95 /  20  30  40  30
SALINA          74  98  72  94 /  20  20  40  30
MCPHERSON       74 101  73  99 /  20  20  40  30
COFFEYVILLE     78 104  77 104 /  30  20  30  30
CHANUTE         76 100  75 100 /  30  20  40  30
IOLA            75 100  74  99 /  30  30  40  30
PARSONS-KPPF    77 104  76 103 /  30  20  40  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING FROM NOON SUNDAY TO 8 PM CDT MONDAY FOR
KSZ069>072-082-083-091>096-098>100.

EXCESSIVE HEAT WARNING FROM NOON TO 8 PM CDT SUNDAY FOR KSZ067-
068.

HEAT ADVISORY FROM NOON TO 8 PM CDT SUNDAY FOR KSZ048>053.

&&

ELDER
Hazardous weather outlook, Aug 6, 7:19 AM CDT, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
719 AM CDT SAT AUG 6 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-071230-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
719 AM CDT SAT AUG 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

DANGEROUS HEAT INDICES OF 105 TO 110 DEGREES WILL AFFECT MUCH OF
THE AREA THIS AFTERNOON AND EVENING. PLEASE REFER TO THE LATEST
EXCESSIVE HEAT WARNING OR HEAT ADVISORY STATEMENT FOR FURTHER
DETAILS.

THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE AREA
THIS EVENING AND TONIGHT. A FEW STRONG STORMS WITH GUSTY WINDS AND
LOCALLY HEAVY RAINFALL CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DANGEROUS HEAT INDICES WILL CONTINUE TO IMPACT SOUTH CENTRAL AND
SOUTHEAST KANSAS DURING THE AFTERNOON AND EVENING HOURS THROUGH
MONDAY. PLEASE REFER TO THE EXCESSIVE HEAT WARNING FOR DETAILS.

PERIODIC BOUTS OF THUNDERSTORMS...MAINLY DURING THE EVENING AND
OVERNIGHT HOURS...WILL AFFECT THE REGION INTO MUCH OF NEXT WEEK.
STRONG TO SEVERE THUNDERSTORMS REMAIN POSSIBLE THROUGH THE PERIOD
WITH SEVERAL OPPORTUNITIES FOR WIDESPREAD RAINS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/ADK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 3:49 AM CDTHeat AdvisoryICTChase, Ellsworth, McPherson, Marion, Rice, Saline12 hr
Aug 6, 3:42 PM CDTExcessive Heat WarningICTAllen, Butler, Chautauqua, Cowley, Elk, Greenwood and 11 more45 hr

Nearby

Heat Advisories in Kansas, 2011Every heat advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.